A very serious recall was announced by Qualitest Pharmaceuticals. Bottles labeled to contain phenobarbital actually contain hydrocodone with acetaminophen.
Phenobarbital is a barbiturate used as a sedative, and also to control convulsions in people with epilepsy. It was discovered that some bottles that were labeled as phenobarbital actually contained the narcotic pain medication commonly known as Vicodin (hydrocodone plus acetaminophen).
This mix-up can lead to serious adverse events, including respiratory depression, central nervous system (CNS) depression, coma and death…especially in people who don’t typically take opioid medications, and people who take other medications that also cause CNS depression. In addition, taking too much acetaminophen may result in liver toxicity in patients on other acetaminophen-containing medications, patients with liver dysfunction, or people who consume more than 3 alcoholic beverages a day.
Additionally, missing doses of phenobarbital could result in loss of seizure control.
The recall includes the following products:
- Hydrocodone Bitartrate and Acetaminophen Tablets, USP 10mg / 500mg, NDC 0603-3888-20, 60 count, Lot Numbers T150G10B, T120J10E and T023M10A
- Phenobarbital Tablets, USP 32.4 mg, NDC 0603-5166-32, 1000 count, Lot Numbers T150G10B, T120J10E and T023M10A
All patients who have filled prescriptions of phenobarbital manufactured by Qualitest are asked to double check the identity of their tablets: Phenobarbital tablets are small, white and round. The hydrocodone/acetaminophen tablets are pink and capsule-shaped.
Qualitest is notifying all customers who may have received affected product and arranging for the return of any affected product. Consumers with questions may contact Qualitest at 1-800-444-4011 for more information.
To read the full FDA recall notice, click here: Qualitest Pharmaceuticals Issues Recall